Louisiana, 2010

Hail and Damaging Wind in Louisiana, May 18, 2010

May 18, 2010 · NWS LIX · 2 events in 2 counties and zones

Thunderstorms associated with a cold front produced isolated reports of severe weather over Southeast Louisiana during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Thunderstorms associated with a cold front produced isolated reports of severe weather over Southeast Louisiana during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 18, 12:00 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 18, 12:00 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 PM CDT TUE MAY 18 2010

.AVIATION...
...18Z TAF ISSUANCE...
VFR CONDITIONS ARE EXPECTED THROUGH 18Z WEDNESDAY. HOWEVER...LATE
AFTERNOON CONVECTION WILL AFFECT MCB...BTR...GPT...MSY AND HSA.
VISIBLE SATELLITE IMAGERY SHOWED MID LEVEL CLOUD MASS OVER
SOUTHWEST MISSISSIPPI AND EAST CENTRAL LOUISIANA. THESE CLOUDS
WERE BLOWN OFF A THUNDERSTORMS COMPLEX OVER THE CENTRAL TEXAS
COAST. AS A RESULT...HEATING HAS BEEN CUT A LITTLE AT BTR AND MCB
AND THIS WILL LEAD TO A LATE START FOR CU FIELD AND CONVECTION. WILL
BLEED POSSIBLE CONVECTION TO 01Z WEDNESDAY FOR ALL TAF SITES. SOME
PATCHY FOG MAY DEVELOP FROM 09 TO 13Z WEDNESDAY AT MCB AND
HSA...HOWEVER MOST SITES WILL PREVAIL WITH VFR CONDITIONS
OVERNIGHT THROUGH NOON WEDNESDAY.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 18, 10:00 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE MAY 18 2010

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-191600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A
WEAK COLD FRONT REMAINS STATIONARY ACROSS THE AREA. THESE SHOWERS
AND STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE
DIMINISHING. A FEW STORMS MAY BE STRONG...AND CONTAIN FREQUENT
LIGHTNING...GUSTY WINDS UP TO 45 MPH...SMALL HAIL...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 18, 1:21 PM CST, 44 minutes before
LAZ040-MSZ077-182015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
221 PM CDT TUE MAY 18 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. TAMMANY
PARISH...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES NORTHEAST OF COVINGTON...OR
ABOUT 5 MILES NORTHEAST OF ABITA SPRINGS...MOVING EAST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SUN AND BUSH

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 18, 1:32 PM CST, 33 minutes before
LAZ058-060>064-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
232 PM CDT TUE MAY 18 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. JOHN THE
BAPTIST PARISH...ST. CHARLES PARISH...ST. BERNARD PARISH...JEFFERSON
PARISH...ORLEANS PARISH...PLAQUEMINES PARISH...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR NEW ORLEANS...OR ABOUT 4 MILES
NORTH OF NEW ORLEANS...MOVING EAST AT 10 MPH. ANOTHER STORM OVER
LAPLACE WAS MOVING EAST 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...NEW ORLEANS...LAKEFRONT
AIRPORT...HARVEY...GRETNA...TERRYTOWN...TIMBERLANE...EAST NEW
ORLEANS..LAPLACE AND NORCO.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS UP TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, May 18, 1:54 PM CST, 11 minutes before
LAZ061-062-064-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
254 PM CDT TUE MAY 18 2010

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING ST.
BERNARD PARISH...JEFFERSON PARISH...ORLEANS PARISH...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR METAIRIE...OR OVER THE SOUTH
END OF THE CAUSEWAY. THE THUNDERSTORMS WERE NEARLY STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
METAIRIE AND NEW ORLEANS LAKEVIEW AREA.

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
May 18, 2:05 PM CST
Where
Livingston County, Denham Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.480, -90.950

Wind damage to a roof and broken window. Pea size hail also.

Hail, Iberville

When
May 18, 3:10 PM CST
Where
Iberville County, 3 mi NE of Carville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.251, -91.064

Quarter size hail reported in Burns and Southwood communities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226265, 226267.